Alert archive / Puerto Rico / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS JSJ
NWS JSJ issued this flash flood watch at May 10, 2017, 3:56 AM CDT. It took effect at May 10, 2017, 11:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2017, 3:56 AM CDT (08:56 UTC)
- In effect from
- May 10, 2017, 11:00 AM CDT
- Expired
- May 10, 2017, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
- Flood severity
- None
The text
As transmitted.
201 WGCA62 TJSJ 100856 FFASJU URGENT - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WATCH National Weather Service San Juan PR 456 AM AST Wed May 10 2017 ...A Flash Flood Watch has been Issued for Mainland Puerto Rico from Noon to 6 PM AST... .The heavy rains of yesterday have caused a number of areas to become saturated. One river is still above flood while others are above base flow. Additional rains expected today--some which may be very heavy--will cause flash flooding and or mudslides in unstable terrain. PRZ001>011-102200- /O.NEW.TJSJ.FF.A.0002.170510T1600Z-170510T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest- Including the cities of Bayamon2, Carolina, Catano, Guaynabo, San Juan, Toa Alta, Toa Baja, Tujillo Alto, Ceiba, Canovanas, Fajardo, Humacao, Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, Guayama, Maunabo, Patillas, Salinas, Yabucoa, Aguas Buenas, Caguas, Cayey, Cidra, Comerio, Gurabo, Juncos, Las Piedras, San Lorenzo, Arecibo, Barceloneta, Dorado, Florida, Manati, Vega Alta, Vega Baja, Aibonito, Baranquitas, Ciales, Coamo, Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, Adjuntas, Lares, Las Marias, Maricao, Sabana Grande, San Sebastian, Utuado, Aguada, Anasco, Hormigueros, Mayaguez, Moca, Rincon, San German, Cabo Rojo, Guanica, and Lajas 456 AM AST Wed May 10 2017 ...FLASH FLOOD WATCH IS IN EFFECT FROM NOON AST TODAY THROUGH THIS AFTERNOON... The National Weather Service in San Juan has issued a * Flash Flood Watch for all of mainland Puerto Rico. * From noon AST today through this afternoon * Thunderstorms will develop over portions of Puerto Rico this afternoon that will trigger flooding and a risk of mudslides. * Many streams will overflow their banks and cause flooding of roads. Mudslides may be triggered in saturated soils with steep slopes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Snell
1 follow-up statement
843 WGCA62 TJSJ 102211 FFASJU FLASH FLOOD WATCH National Weather Service San Juan PR 611 PM AST Wed May 10 2017 ...The showers and thunderstorms that affected Puerto Rico have weakened... .The showers and thunderstorms with heavy rainfall have weakened and strong showers and thunderstorms are not expected overnight. PRZ001>011-102315- /O.EXP.TJSJ.FF.A.0002.000000T0000Z-170510T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest- Including the cities of Bayamon2, Carolina, Catano, Guaynabo, San Juan, Toa Alta, Toa Baja, Tujillo Alto, Ceiba, Canovanas, Fajardo, Humacao, Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, Guayama, Maunabo, Patillas, Salinas, Yabucoa, Aguas Buenas, Caguas, Cayey, Cidra, Comerio, Gurabo, Juncos, Las Piedras, San Lorenzo, Arecibo, Barceloneta, Dorado, Florida, Manati, Vega Alta, Vega Baja, Aibonito, Baranquitas, Ciales, Coamo, Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, Adjuntas, Lares, Las Marias, Maricao, Sabana Grande, San Sebastian, Utuado, Aguada, Anasco, Hormigueros, Mayaguez, Moca, Rincon, San German, Cabo Rojo, Guanica, and Lajas 611 PM AST Wed May 10 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for a portion of Puerto Rico has expired. The showers and thunderstorms that affected Puerto Rico today have dissipated and no additional significant showers are expected during the overnight hours, for that reason the flash flood watch was allowed to expire. However, some rivers may be above their normal levels through tonight. Due to the proximity of the upper trough, there may be another round of showers and thunderstorms on Thursday afternoon which could at least cause some urban and small stream flooding as well as flooding in some of the larger rivers. Therefore, there is a chance for a flash flood watch to be issued for tomorrow afternoon. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at May 9, 8:43 PM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, May 9, 8:43 PM CDT, 7 hours 13 minutes before
Area Forecast Discussion National Weather Service San Juan PR 943 PM AST Tue May 9 2017 .UPDATE...The combination of the surface trough and the mid to upper trough moving across the region provided good moisture and instability for very active weather conditions across the islands and regional waters today. Expect activity to diminish somewhat across PR and the USVI during the rest of the late evening hours, however showers and thunderstorms will return by early morning across the coastal waters between eastern PR and the northern Leeward islands, as the upper trough will linger across the region through Wednesday creating unstable conditions. No major changes made to the inherited forecast package at this time...still expect a gradual improvement in the weather conditions on Thursday and Friday and the upper trough will fill and lift northwards. Rivers and streams along the northern and east sections of PR remained at high levels due to runoff from recent rains, but will continue to steadily subside as no additional heavy rains is anticipated across these areas during the next several hours. However, excessive runoff was keeping the Rio Culebrinas at high levels and continued to steadily rise. It is not expected to crest until the early morning hours, for this reason a flood warning will remain in effect. && .AVIATION UPDATE...VFR conds expected to prevail TJSJ/TJMZ/TJBQ/TJPS durg prd. However brief MVFR/psbl IFR conds will be psbl en route btw PR and the northern Leewards due to SHRA/TSRA. BKN-OVC CLD LYRS FL020..FL050..FL080...Lwr CIG and MVFR conds due to SHRA/TSRA at TNCM AND TKPK durg entire prd. Sfc Winds lgt/vrb ovr land...bcmg 10-15 knots with ocnl higher gust aft 10/14z. Prds of MVFR and Mtn Top obscr also likely across Ern PR and USVI terminals due to SHRA and low cig. && .MARINE UPDATE...No change to previous marine discussion. Gentle to moderate winds of 5 to 15 knots will prevail overnight with seas of 5 feet or less. Showers and isolated thunderstorms with areas of heavy rainfall are expected to develop and affect portions of the local waters during the overnight hours. Please refer to the latest Coastal Waters Forecast issued by the National Weather Service WFO San Juan PR for additional updates and information. && .PREV DISCUSSION... /issued 333 PM AST Tue May 9 2017/ SYNOPSIS...An upper level ridge over the northeastern Caribbean will continue to produce unstable weather conditions across the region until at least Thursday. A surface high pressure over the central Atlantic will maintain an east to east southeast wind flow across the northeast Caribbean for the next few days. An upper level ridge is forecast to build over the northeast Caribbean by the upcoming weekend into early next week. SHORT TERM...Tonight through Thursday... An upper level trough will continue to maintain a wet weather pattern across the region until at least Thursday. A weak tropical wave to the east of the windward islands tonight is expected to pass south of the region Wednesday and Thursday aiding in the development of showers and thunderstorms across the region. Thus, Variably to mostly cloudy skies are expected to continue across the region tonight and Wednesday with showers and thunderstorms across the local islands and surrounding waters. Most of the soils along and to the north of Cordillera Central are expected to become saturated, and the expected additional rainfall for the next few days will produce Urban and Small Stream Flooding and some rivers flooding. The upper trough axis is expected to shift eastward over the Lesser Antilles late thursday resulting in an improve in the weather conditions across the forecast area. LONG TERM...Friday through Tuesday... Model guidance continues to suggest that the upper level trough axis will shift eastward over the Lesser Antilles late Thursday and Friday. As this happens, the subsidence side of the trough will encompass the local islands, resulting in a decrease in showers and thunderstorms over the local islands. A mid to upper level ridge is then forecast to build over the region bringing a more stable weather conditions by the upcoming weekend through early next week. However, the lingering moisture will result in periods of showers and thunderstorms during the afternoons and early evening hours due to the combination of daytime heating and local effects mainly along the Cordillera and western sections of Puerto Rico. The U.S. Virgin Islands, as well as the south and east sections of PR, can expect passing showers mainly during the overnight and early morning hours each day. AVIATION...VFR conditions expected to prevail at the Leeward terminals tonight. Brief MVFR or even IFR conds possible in and around TJMZ and TJBQ, and possibly TJSJ/TJPS through 08/23z in SHRA/TSRA. Brief MVFR expected across the USVI taf sites tonight. ESE winds 10-15 knots expected to become light and variable overnight. Upper trough will continue to result in VCSH/VCTS overnight and Wednesday with periods of MVFR and mountain obscurations possible across PR and USVI terminals. MARINE...Mariners can expect seas up to 5 feet over the offshore waters and less than 5 feet elsewhere. East to east-southeast winds at 10 to 15 knots will continue across the local waters, but gusty conditions are likely in and near shower and thunderstorm activity. Thunderstorm development is forecast to deteriorate the local marine conditions as an upper level trough lingers across the region. Therefore, mariners are urge to exercise caution under this weather pattern. For the beach goers, there is a low to moderate risk of rip current across northwest and southeast local beaches of Puerto Rico and for the beaches of St. Croix, Vieques and Culebra. && .PRELIMINARY POINT TEMPS/POPS... SJU 75 87 77 87 / 50 60 20 20 STT 75 84 75 86 / 70 60 30 30 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...RAM LONG TERM....RAM
Hazardous weather outlook, May 9, 4:53 AM CDT, 23 hours 3 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 538 AM AST martes 9 de mayo de 2017 AMZ710>745-PRZ001>013-100945- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 538 AM AST martes 9 de mayo de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta Noche .Tronadas...algunas tronadas se formaran hoy con lluvias fuertes y vientos en rafagas breves esta tarde a traves de porciones del noroeste, oeste e interior de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Viento...Vientos sostenidos de mas de 20 MPH son probables fuera de la costa noroeste de Puerto Rico. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para varios sitios a lo largo de las playas del norte de Puerto Rico y Culebra y muchas de las playas del sur de Vieques. .Dias dos a siete...miercoles a lunes Condiciones de tiempo humedas con lluvias fuertes y algunas tronadas continuaran hasta el viernes y nuevamente tarde el domingo hacia el lunes. El riesgo de inundaciones urbanas y de riachuelos acompanaran estos aguaceros. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones, trombas marinas y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-100945- San Tomas, San John e islas adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 538 AM AST martes 9 de mayo de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta Noche .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para varias playas en Santa Cruz. .Dias dos a siete...miercoles a lunes Riesgo moderado de corrientes marinas continuara para sectores de Santa Cruz. Existe la posibilidad de inundaciones menores urbanas y de cunetas en las Islas Virgenes el lunes. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar trombas marinas y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:05 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| May 10, 3:51 AM CDT | Areal Flood Warning | JSJ | 5 hr | |
| May 10, 9:11 AM CDT | Areal Flood Advisory | JSJ | 64 min | |
| May 10, 11:56 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 10, 12:18 PM CDT | Special Weather Statement | JSJ | 57 min | |
| May 10, 1:12 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 10, 2:00 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 10, 2:29 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 10, 2:56 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 10, 2:57 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 10, 3:36 PM CDT | Flash Flood Warning | JSJ | 3 hr |
Nearby
Flash Flood Watches in Puerto Rico, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.